Missouri, 2003

Hail in Missouri, August 20, 2003

August 20, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 1:24 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 1:24 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED AUG 20 2003

.DISCUSSION...
UPPER LEVEL CUT OFF LOW IS BEGINNING TO MIGRATE BACK INTO THE MAIN
STEERING CURRENT OVER SOUTHERN CANADA.  MEANWHILE...ASSOCIATED
SHORTWAVE ENERGY NOT DOING A WHOLE LOT OF DAMAGE TO A TENACIOUS
LOWER 48 RIDGE.  THIS HAS BEEN THE PRIMARY FORECAST CONCERN THE LAST
FEW DAYS AS HEAT INDICES OVER THE CWA HAVE MET ADVISORY CRITERIA FOR
SEVERAL CONSECUTIVE DAYS NOW.  OTHER CONCERNS DEAL WITH THUNDER
CHANCES THROUGH FRIDAY NIGHT.

SHORT TERM...

FORECAST IS GRADUALLY BECOMING MORE CHALLENGING WITH TIME AS A
COUPLE OF FEATURES WILL ADD DIFFICULTY TO THE SHORT TERM FORECAST.
A MESOSCALE CONVECTIVE VORTICITY CENTER HAS BEEN SPINNING OVER SOUTH
CENTRAL KANSAS TODAY AND MAKING SLOW PROGRESSION TOWARDS THE
OZARKS.  SO FAR THE ENVIRONMENT OVER EASTERN KANSAS HAS REMAINED
CAPPED...HOWEVER...MEAN LAYER CAPES ARE APPROACHING 1500-2000 J/KG
WITH INHIBITION VALUES DOWN TO AROUND 53 J/KG.  STILL A BIG QUESTION
MARK AS TO WHETHER STORMS WILL FIRE OR NOT.  ONGOING ZONES OUT WEST
HAVE SLIGHT CHANCES RUNNING THROUGH THE FIRST PERIOD AND WILL
CONTINUE THIS.

AFTERNOON MODIFICATION OF THE 12Z SPRINGFIELD UPPER AIR ANALYSIS
INDICATES SOME POTENTIAL FOR A FEW PULSERS TO DEVELOP THIS
AFTERNOON.  PWATS OF 1.57 IN CONJUNCTION WITH DRY AIR ADVECTION
ALOFT (NOTED BY RUC ANALYSIS) SUGGESTS THAT THIS ACTIVITY SHOULD
REMAIN BELOW SEVERE LIMITS.  INVERTED V LIKE ENVIRONMENT MAY PROVIDE
FOR SOME GUSTY WINDS WITH THE STRONGER STORMS.  EXPECT PULSERS TO
DISSIPATE UPON SUNSET...HOWEVER...CARRIED PRECIP CHANCES THROUGH
TONIGHT IN CASE THE KANSAS MCV FIRES OFF A COMPLEX.

AMAZINGLY ENOUGH THERE ARE STILL SIGNIFICANT TIMING DISCREPANCIES
BETWEEN THE ETA AND GFS OUTPUT ON THURSDAY OR FRIDAYS FRONTAL
PASSAGE.  IN EFFECT...ASSOCIATED QPF FIELDS ARE ALSO ALL OVER THE
PLACE.  HAVE BOUGHT OFF ON THE ETA SOLUTION IN HANDLING THE
PROGRESSION OF SYNOPTIC FEATURES.  THIS MAKES MORE SENSE THAN GFSS
MORE EXTEMPORANEOUS FROPA AND ITS PROGRESSION INTO THE DEEP SOUTH.
THIS SCENARIO IS HIGHLY UNLIKELY GIVEN THE STRENGTH OF NORTH
AMERICAN RIDGE.  ETA QPF FIELDS SEAM ERRONEOUS BRINGING IN A CONVECTIVE
BLOB OVER MISSOURI THURSDAY AFTERNOON.  THIS IS LIKELY DUE TO THE
CONVECTIVE SCHEME RELEASING TO MUCH LATENT HEAT IN THE LOWER
TROPOSPHERE CREATING TOO MUCH DESTABILIZATION.  GRANTED THE AIRMASS
ASSUMES TROPICAL LIKE CHARACTERISTICS ALOFT WITH INVERTED V
STRUCTURE IN THE LOW LEVELS...WHICH WOULD SUGGEST SCATTERED SEVERE
PULSERS.  WITH WEAK FLOW ALOFT HAVE A HARD TIME BELIEVING THAT
ORGANIZED CONVECTION WILL OCCUR.

FRONT APPROACHES THE REGION ON FRIDAY MORNING AND WILL LIKELY BRING
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS.  A SLIGHTLY
COOLER AND DRIER AIRMASS IN CONJUNCTION WITH WIDESPREAD CLOUD COVER
SHOULD BRING HEAT INDICES BACK DOWN TO SEASONAL NORMALS...WITH A
DISCONTINUATION OF THE HEAT ADVISORY ANTICIPATED BY FRIDAY.  THUNDER
CHANCES HAVE BEEN INTRODUCED INTO FRIDAY NIGHT AND WILL CONTINUE
THIS WITH THE POSSIBILITY OF FRONT BECOMING STATIONARY OVER SOUTHERN
MISSOURI - NORTHERN ARKANSAS.

LONG TERM...
FLOW ASSUMES A PATTERN MORE TYPICAL FOR MID TO LATE AUGUST.  STORM
TRACK IS CONFINED TO SOUTHERN CANADA AS THE LOWER 48 RIDGE BROADENS
OVER THE ENTIRE CONUS.  LOOK FOR SLIGHTLY ABOVE NORMAL TEMPERATURES
WITH NO REASON FOR ADDING PRECIPITATION CHANCES IN ANY OF THE
PERIODS.

&&

.AVIATION...

AVIATION CONDITIONS SHOULD GENERALLY BE VFR THROUGH THE NEXT 24
HOURS WITH AFTERNOON AND EVENING THUNDERSTORMS BEING THE MAIN
CONCERN. ALTHOUGH CANT RULE OUT WIDELY SCATTERED STORMS IN ANY ONE
AREA...BEST CHANCES WOULD SEEM TO BE 1) OVER EASTERN SECTIONS OF THE
OZARKS WHERE DEW POINTS ARE A BIT HIGHER AND WEAK/SUBTLE LOW LEVEL
CONVERGENCE EXISTS AND 2) ALONG THE WESTERN MISSOURI STATE LINE AND
SOUTHEAST KS WHERE AN UPPER LEVEL DISTURBANCE OVER EASTERN KS MAY
FOCUS AFTERNOON AND EVENING STORMS. OVER THE PAST COUPLE OF DAYS
COVERAGE OF THE THUNDERSTORMS HAS BEEN ISOLATED TO WIDELY SCATTERED
AND WILL NOT INCLUDE STORMS AS TEMPO GROUPS IN THE TAFS...BUT FLIGHT
PLANNERS SHOULD EXPECT TO SEE STORMS AGAIN TODAY OVER THE AREA. WILL
DO SHORT TERM AMENDMENTS FOR STORMS AS NECESSARY FOR THE TAF
LOCATIONS (KJLN/KSGF).

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THURSDAY FOR AREAS ALONG
AND NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH FRIDAY FOR ALL KANSAS COUNTIES.

CRAMER
Hazardous weather outlook, Aug 20, 3:53 PM CST, 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT WED AUG 20 2003

...INTENSE HEAT CONTINUES TO BAKE THE OZARKS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES IN EXCESS OF 100 DEGREES.

  ISOLATED THUNDERSTORMS...SOME MAY CONTAIN:
    WIND IN EXCESS OF 50 MPH
    HAIL SMALLER THAN QUARTERS

  AREAS AFFECTED AND TIMING:

  HEAT: HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS THE OUTLOOK
        AREA THROUGH EARLY EVENING.

  THUNDERSTORMS: AREAWIDE THROUGH 900 PM.

  DISCUSSION:

  INTENSE HEAT CONTINUED ACROSS THE OZARKS AGAIN TODAY...WITH
  TEMPERATURES AGAIN WELL INTO THE 90S TO OVER 100 DEGREES. MODEST
  HUMIDITY HAS ALLOWED HEAT INDICES TO CLIMB TO 100 TO 108 DEGREES.

  ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY. SOME OF THE
  THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL...HOWEVER
  ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL PASS
  OVER THE REGION ON FRIDAY.  SCATTERED SHOWERS AND THUNDERSTORMS
  ARE EXPECTED TO DEVELOP ALONG THIS FEATURE.  SOME OF THESE
  STORMS MAY BECOME SEVERE.

  ALSO...HIGH HEAT WILL CONTINUE THROUGH AT LEAST THURSDAY AFTERNOON
  WITH HEAT INDICES AGAIN CLIMBING ABOVE THE CENTURY MARK ACROSS THE
  OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
August 20, 4:45 PM CST
Where
Texas County, Bendavis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -92.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332578.